Tornadoes · United States · Missouri · 2017

EF1 tornado, Brunswick to Prairie Hill, Missouri, March 6, 2017

From Brunswick to Prairie Hill, this EF1 tornado ran 19.8 miles across Chariton County on March 6, 2017, touching down at 8:56 PM CST and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 6, 2017
Touchdown
8:56 PM CST (02:56 UTC)
Lifted
9:16 PM CST (03:16 UTC)
On the ground
20 minutes
Path length
19.8 miles (31.9 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Chariton County
Touchdown point
39.455, -93.109
Lift-off point
39.558, -92.762
Record number
1703062056-01

The damage survey

16 damage points were recorded along this path by NWS EAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.

  • Insulation from upstream barn damage.
  • Pine trees snapped and an outbuilding was heavily damaged
  • Minor tree damage, but a barn was heavily destroyed. Damage path was 100 yards wide at this point. 2x4's were stuck in the ground.
  • Outbuilding totally destroyed, debris strewn 200 yards.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On the evening of March 6, 2017 a line of severe thunderstorms formed, then moved into eastern Kansas and western and central Missouri. Ahead of and along this line of storms supercells formed and produced large hail, damaging winds, and several tornadoes. Officially there were 11 tornadoes recorded in the EAX portion of Missouri, with a 12th tornado recorded in Leawood, Kansas, on the Kansas side of the EAX CWA. The most notable of the tornadoes were the EF-2 and EF-3 tornadoes that impacted Smithville, Missouri and Oak Grove, Missouri respectively. According to news reports there were 12 injuries associated with the Oak Grove tornado, but despite the widespread significant damage there were no fatalities. As the line of storms moved eastward several embedded supercells and mesovortices produced several more tornadoes across northern and central Missouri. By the end of the event, officially there were four EF-1 tornadoes, one EF-2 tornado (Smithville, MO), one EF-3 (Oak Grove, MO), and five EF-0 tornadoes in Missouri. The Leawood Kansas tornado was rated EF-0 as well, rounding out the 12 confirmed tornadoes in the EAX CWA from that evening.

Several outbuildings and trees were damaged or destroyed as a tornado embedded within a QLCS did mainly damage to rural areas of Chariton County.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at Mar 6, 5:12 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Mar 6, 5:12 PM CST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
512 PM CST Mon Mar 6 2017

.Discussion...
Issued at 225 PM CST MON MAR 6 2017

A rather active 24 hour period is in store with multiple weather
hazards possible. The first hazard will reside with the ongoing Wind
Advisory in effect until 6 pm this evening. Strong southwesterly
winds in excess of 30 mph will continue to gust up to 45 mph through
the remainder of the afternoon and early evening ahead of a strong
cold front.

The frontal boundary will be the triggering mechanism for the next
weather hazard in the form of severe weather potential this evening.
Taking a look at the pattern aloft, water vapor imagery depicts a
negatively tilted upper-level trough now entering the Northern
Plains. A surface low underneath the trough axis will continue to
strengthen and push northeastward into southern Manitoba after
sunset. This feature will maintain existing warm air advection and
moisture return ahead of the southern extent of the boundary. As the
parent storm system rapidly matures by the late afternoon, the
associated cold front will quickly push through northwestern
Missouri just before sunset and will be the focus for a brief period
of convection through the early evening hours.

Light to moderate rain showers were noted parallel to a vort lobe
across central to northeastern Missouri through the late morning and
early afternoon. Extensive low level stratus within the warm sector
has created a capping inversion across the entire forecast area.
Thus this activity and any subsequent activity will be limited with
regard to deepening updraft potential until synoptic scale lifting
occurs along the frontal boundary. Once this occurs, MUCAPE values
between 1000 to 1500 J/kg will combine with ample deep layer shear
to sustain updrafts along the frontal boundary. With LCL heights
near 500 m and sufficient low level wind shear to generate 0 to 1 km
helicity values of 300 to 400 m2/s2, a few tornadoes, perhaps
strong, are possible within embedded supercells near the boundary.
Aside from the tornadic potential, large hail and damaging winds are
also in play as the event unfolds. Large hail potential is likely
within rotating updrafts, particularly in light of WBZ heights below
10 kft. Finally damaging winds are also possible as the convection
becomes more linear with time as the frontal boundary approaches the
I-35 corridor. With 40+ mph wind gusts already in place upon the
arrival of the front, severe winds will not be difficult to
materialize. The progressive nature of the system with PWAT values
near 1 inch will limit the overall flash flood risk, and rainfall
totals should generally remain below 1 inch through the duration of
the event.

The final hazard resides with rapidly decreasing dewpoints and
subsequent fire weather danger behind the cold front. Upstream obs
depict dewpoint values in the upper teens and this trend is expected
to overtake the forecast area beginning late tonight through much of
Tuesday. A Red Flag Warning remains in effect for northwest Missouri
through 8 pm today. Fire weather concerns will increase further
tomorrow afternoon despite chances for precipitation this evening.
Have thus upgraded the existing Fire Weather Watch to a Red Flag
Warning for Tuesday afternoon. Also have issued a Fire Weather Watch
for the remaining CWA, though some uncertainty remains with the
extent of dewpoint values that far east. See Fire Weather Discussion
for details.

Above normal temperatures will persist through the remainder of the
work week with a return of precip chances as early as Thursday.
Better chances for widespread precipitation will then arrive by
Saturday as a clipper system pushes through the area through the
early weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 502 PM CST MON MAR 6 2017

Gusty southwesterly winds, peaking near 45 mph, will remain in
place ahead of a cold front which will push through the terminals
early in the forecast period. Thunderstorms are expected along the
frontal boundary with the primary hazard being isolated strong
winds. Storms will be brief, generally only lasting an hour or
two. While gusts will drop off behind the front, increased winds
will persist overnight underneath clearing sky conditions. Wind
gusts near 30 kts will return to the area Tuesday morning out of
the WSW.

&&

.Fire Weather...
Issued at 225 PM CST MON MAR 6 2017

A cold front will push through northwest Missouri Monday evening
and will bring a dry air mass into the forecast area behind the
boundary. This will decrease dewpoint values into the upper teens
to lower 20s. Combined with gusty winds, up to 40 mph by Tuesday
afternoon, critical fire weather conditions will remain in place
until Tuesday evening.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning from 11 AM to 6 PM CST Tuesday for KSZ025-057-
     060-102>105.

     Wind Advisory until 6 PM CST this evening for KSZ025-057-060-
     102>105.

     Red Flag Warning until 8 PM CST this evening for KSZ025-102.

MO...Red Flag Warning from 11 AM to 6 PM CST Tuesday for MOZ001-002-
     004-011>014-020>023-028>031-037>039-043>045-053-054.

     Wind Advisory until 6 PM CST this evening for MOZ001>008-011>017-
     020>025-028>033-037>040-043>046-053-054.

     Red Flag Warning until 8 PM CST this evening for MOZ001-002-011-
     012-020.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for MOZ003-005>008-015>017-024-025-032-033-040-
     046.

&&

Discussion...Welsh
Aviation...Welsh
Fire Weather...Welsh
Hazardous weather outlook, Mar 6, 4:39 AM CST, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
439 AM CST Mon Mar 6 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
439 AM CST Mon Mar 6 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A line of scattered thunderstorms is expected to develop across
 northwest MO and far northeast KS late this afternoon, and will
 increase in coverage and intensity as the line progresses southeast
 this evening. Large hail and damaging winds are possible across the
 outlook area, and an isolated tornado or two cannot be ruled out
 especially along and southeast of Interstate 35.

 Strong winds will continue throughout the day, but will gust even
 higher after sunrise, reaching 45 to perhaps even 50 mph during the
 afternoon. Gusty winds are also expected behind the cold front this
 evening, and will combine with rapidly falling humidity to raise the
 wildfire danger across far northeast KS and northwest MO after the
 front passes.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Very dry air and strong winds are expected throughout the region
 Tuesday, creating the very high wildfire concerns throughout the
 daylight hours.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

In the hours before

Local storm report, Mar 6, 8:32 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
832 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             2 WNW MISSOURI CITY     39.25N 94.33W
03/06/2017  E0.25 INCH       CLAY               MO   TRAINED SPOTTER

            .

&&

STG
Local storm report, Mar 6, 8:33 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     TSTM WND GST     CHILLICOTHE             39.80N 93.56W
03/06/2017  E65 MPH          LIVINGSTON         MO   PUBLIC

            .

&&

STG
Local storm report, Mar 6, 8:44 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             3 NW LAKE TAPAWINGO     39.05N 94.35W
03/06/2017  E1.00 INCH       JACKSON            MO   FIRE DEPT/RESCUE

            AMBULANCE REPORTED QUARTER SIZE HAIL AT
            CENTERPOINT HOSPITAL IN INDEPENDENCE .

&&

LG
Local storm report, Mar 6, 8:45 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
845 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             4 SSW FARMINGTON        39.47N 95.34W
03/06/2017  E1.00 INCH       ATCHISON           KS   TRAINED SPOTTER

            .

&&

STG
Local storm report, Mar 6, 8:47 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     TSTM WND GST     TONGANOXIE              39.11N 95.09W
03/06/2017  E50 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            TRANSFORMER BLOWN WITH POWER POLES DOWN.

&&

STG
Local storm report, Mar 6, 8:52 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
852 PM CST MON MAR 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND GST     2 W CLEARVIEW CITY      38.94N 95.04W
03/06/2017  E60 MPH          JOHNSON            KS   TRAINED SPOTTER

            .

&&

STG

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Topeka, KS (KFOE), 00:00Z

2.9 hours before the tornado, 240 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 707 joules per kilogram, CIN -62, lifted condensation level 1970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 333 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-62 J/kg
Surface CAPE
1361 J/kg
Mixed-layer LCL
1970 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
333 m²/s²
0-3 km storm-relative helicity
349 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

Topeka, KS (KFOE), 12:00Z

9.1 hours after it, 240 km from the path. March 7, 2017.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -98509, lifted condensation level 1901 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -281 square meters per square second, 0 to 6 km bulk shear 119 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-98509 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
119 kt
0-1 km bulk shear
28 kt
0-1 km storm-relative helicity
-281 m²/s²
0-3 km storm-relative helicity
-229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

The surface observations

Marshall (MHL), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Pleasant Hill radar (KEAX), 138 km away, was scanning. The volume nearest the touchdown began at 02:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of March 6, 2017

53 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 65:04 PM CSTEF1Faribault, MN9.3200
March 65:23 PM CSTEF0Webster, IA2.430
March 65:28 PM CSTEF1Webster, IA2.950$70,000
March 65:35 PM CSTEF0Geary, KS0.150
March 65:36 PM CSTEF0Wabaunsee, KS16.150
March 65:37 PM CSTEF0Pottawatomie, KS0.025
March 65:37 PM CSTEF0Wabaunsee, KS0.150
March 65:38 PM CSTEF1Freeborn, MN11.9300
March 65:39 PM CSTEF1Sherburne, MN8.8300
March 65:59 PM CSTEF0Wabaunsee, KS1.950
March 66:13 PM CSTEF0Shawnee, KS5.250
March 66:27 PM CSTEF0Boone, IA17.985$125,000
March 66:30 PM CSTEF0Nodaway, MO5.825
March 66:58 PM CSTEF1Hardin, IA6.3300$25,000
March 67:05 PM CSTEF0Butler, KS0.150
March 67:19 PM CSTEF1Warren, IA4.8100$80,000
March 67:24 PM CSTEF2Clay, MO19.61,000
March 67:29 PM CSTEF1Marion, IA5.3120$50,000
March 67:35 PM CSTEF1Marion, IA6.880$20,000
March 67:38 PM CSTEF1Franklin, KS3.050
March 67:40 PM CSTEF1Mercer, MO10.3100
March 67:47 PM CSTEF0Marion, IA5.565$25,000
March 67:51 PM CSTEF0Johnson, KS0.3100
March 68:03 PM CSTEF0Jackson, MO2.325
March 68:11 PM CSTEF3Jackson, MO17.740012
March 68:16 PM CSTEF2Wayne, IA14.9250$2.0 million
March 68:30 PM CSTEF1Appanoose, IA8.060$40,000
March 68:33 PM CSTEF2Appanoose, IA9.790$750,000
March 68:34 PM CSTEF1Lafayette, MO1.850
March 68:40 PM CSTEF0Carroll, MO6.0100
March 68:46 PM CSTEF1La Crosse, WI2.6200$290,000
March 69:10 PM CSTEF0Pettis, MO3.925
March 69:17 PM CSTEF0Henry, MO7.825
March 69:40 PM CSTEF0Cooper, MO17.4400
March 69:40 PM CSTEF1Shelby, MO18.51501
March 69:44 PM CSTEF1Adair, OK6.1650$100,000
March 69:50 PM CSTEF0Dubuque, IA5.725$5,000
March 69:56 PM CSTEF2Louisa, IA0.3150
March 610:00 PM CSTEF1Hickory, MO0.8100$5,000
March 610:05 PM CSTEF2Muscatine, IA1.82003$100,000
March 610:13 PM CSTEF2Muscatine, IA25.31,000$52,000
March 610:18 PM CSTEF1Cedar, IA16.6100$110,000
March 610:19 PM CSTEF2Scott, IA34.7200
March 610:24 PM CSTEF1Camden, MO2.04001$100,000
March 610:36 PM CSTEF0Morgan, MO0.350$100,000
March 610:40 PM CSTEF0Clinton, IA4.450
March 610:51 PM CSTEF1Washington, AR6.4400$40,000
March 610:53 PM CSTEF1Whiteside, IL1.510
March 611:03 PM CSTEF1Osage, MO7.375
March 611:17 PM CSTEF1Montgomery, MO20.9150
March 611:38 PM CSTEF2Newton, AR36.67001$400,000
March 611:51 PM CSTEF1Saint Charles, MO3.11003
March 611:52 PM CSTEF1Mason, IL6.8150$150,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.